Toxic shock syndrome and clindamycin

American Academy of Pediatrics. Group A Streptococcal Infections. In: Kimberlin DW, Brady MT, Jackson MA, Long SS, eds. Red Book®: 2015 REPORT OF THE COMMITTEE ON INFECTIOUS DISEASES. American Academy of Pediatrics; 2015; 732-744.

TOXIC SHOCK SYNDROME: “As outlined in Tables 3.70 and 3.71 (p 740), most aspects of management are the same for toxic shock syndrome caused by group A streptococci or by S aureus. Paramount are immediate aggressive fluid replacement management of respiratory and cardiac failure, if present, and aggressive surgical débridement of any deep-seated infection. Because S pyogenes and S aureus toxic shock syndrome are difficult to distinguish clinically, initial antimicrobial therapy should include an antistaphylococcal agent and a protein synthesis-inhibiting antimicrobial agent, such as clindamycin. The addition of clindamycin to penicillin is recommended for serious GAS infections, because the antimicrobial activity of clindamycin is not affected by inoculum size (does not have the Eagle effect that can be observed with the beta-lactam antibiotics), has a long postantimicrobial effect, and acts on bacteria by inhibiting protein synthesis. Inhibition of protein synthesis results in suppression of synthesis of the S pyogenes antiphagocytic M-protein and bacterial toxins. Clindamycin should not be used alone as initial antimicrobial therapy in life-threatening situations, because in the United States, 1% to 2% of GAS strains are resistant to clindamycin. Higher resistance rates have been reported for strains associated with invasive infection and may be as high as 10%.

Once GAS infection has been confirmed, antimicrobial therapy should be tailored to penicillin and clindamycin. Intravenous therapy should be continued until the patient is afebrile and stable hemodynamically and blood is sterile as evidenced by negative culture results. The total duration of therapy is based on duration established for the primary site of infection.”

Continue reading